The Annals of Statistics
- Ann. Statist.
- Volume 43, Number 3 (2015), 1060-1088.
A generalized back-door criterion
We generalize Pearl’s back-door criterion for directed acyclic graphs (DAGs) to more general types of graphs that describe Markov equivalence classes of DAGs and/or allow for arbitrarily many hidden variables. We also give easily checkable necessary and sufficient graphical criteria for the existence of a set of variables that satisfies our generalized back-door criterion, when considering a single intervention and a single outcome variable. Moreover, if such a set exists, we provide an explicit set that fulfills the criterion. We illustrate the results in several examples. R-code is available in the R-package pcalg.
Ann. Statist., Volume 43, Number 3 (2015), 1060-1088.
Received: July 2013
Revised: November 2014
First available in Project Euclid: 15 May 2015
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Primary: 62H99: None of the above, but in this section
Maathuis, Marloes H.; Colombo, Diego. A generalized back-door criterion. Ann. Statist. 43 (2015), no. 3, 1060--1088. doi:10.1214/14-AOS1295. https://projecteuclid.org/euclid.aos/1431695638